JEFFREY KLUGER, M. D.; DENNIS E. DRAYER, Ph.D.; MARCUS M. REIDENBERG, M.D.; ROBERT LAHITA, Ph.D.; M.D
Acetylprocainamide was used to treat 11 patients with previous procainamide-induced lupus syndrome for their cardiac arrhythmias. Three patients from whom procainamide had been withdrawn and whose lupus was in remission did not have a recurrence during a course of acetylprocainamide therapy of a longer average duration than their prior procainamide therapy. Lupus symptoms subsided during treatment in two patients who had symptoms when acetylprocainamide was started. Drug fever developed in one patient, and another had a mild recurrence of lupus symptoms during high-dose acetylprocainamide therapy that regressed with dosage reduction. All patients had small amounts of circulating procainamide from in-vivo deacetylation of acetylprocainamide. These observations strongly support the hypothesis that the aromatic amino group on procainamide is important for induction of the lupus syndrome and that acetylating this amino group blocks the lupus-inducing effect.
Learn more about subscription options.
Register Now for a free account.
KLUGER J, DRAYER DE, REIDENBERG MM, LAHITA R. Acetylprocainamide Therapy in Patients with Previous Procainamide-Induced Lupus Syndrome. Ann Intern Med. 1981;95:18-23. doi: 10.7326/0003-4819-95-1-18
Download citation file:
Published: Ann Intern Med. 1981;95(1):18-23.
Cardiology, Lupus Erythematosus, Rheumatology, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only